Georgia, 2009

Hail in Georgia, May 24, 2009

May 24, 2009 · NWS FFC · 1 event in 1 county or zone

An anomalous subtropical upper low evolved across the eastern Gulf during the May 20th through May 23rd period, then drifted northwest into the mid-south and Arklatex region by the 25th. A steady stream of Gulf moisture was transported across the area from the southeast on the east side of the northwestward moving low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An anomalous subtropical upper low evolved across the eastern Gulf during the May 20th through May 23rd period, then drifted northwest into the mid-south and Arklatex region by the 25th. A steady stream of Gulf moisture was transported across the area from the southeast on the east side of the northwestward moving low. Bands of showers and thunderstorms accompanied this system for several days. Because the atmosphere was overall rather stable, only a few storms became strong. Isolated storms became marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 24, 2:39 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, May 24, 2:39 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT SUN MAY 24 2009

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
THE LOW THAT WILL NOT LEAVE. IT CONTINUES SPIN AND ABUNDANCE OF
MOISTURE INTO THE CWA TO SUSTAIN THE SCATTERED SHOWERS AND
THUNDERSTORMS. THE LOW CONTINUES TO WOBBLE WESTWARD TO ARKANSAS
MONDAY NIGHT AND FINALLY STARTS A EAST TO NORTHEAST MOVEMENT
TUESDAY AS PER GFS...BUT NAM TAKES IT FURTHER NORTH INTO MISSOURI
BEFORE STARTING THE EASTWARD TREK.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AGAIN BOTH MODELS SHOW A WEAK LOW OR WAVE ALONG THE SOUTHEAST
COAST TUESDAY NIGHT THAT LINGERS...WHILE CONTINUING TO MAINTAIN
THE AN ABUNDANCE OF MOISTURE. BUT AS IT LIFTS TO THE NORTHEAST
WEDNESDAY NIGHT AND THURSDAY...YET ANOTHER SERIES OF LOWS PUSH
THROUGH TO CONTINUE THE SCATTERED SHOWERS AND THUNDERSTORMS. BY
FRIDAY...A FRONTAL STARTS TO SINK THROUGH THE CWA...BUT WEAK
DISTURBANCES CONTINUE ALONG THE FRONT TO MAINTAIN OUR MOISTURE
LEVEL THROUGH FRIDAY...BUT DRIER AIR MASS GLOOMS ON THE HORIZON
FRIDAY NIGHT AND SATURDAY...AT LEAST FOR NORTH GEORGIA...BUT THE
FRONT HANGS UP OVER THE SOUTH AS YET ANOTHER WAVE SLIDES THROUGH
SATURDAY NIGHT AND SUNDAY WHEN DRIER CONDITIONS WILL PREVAIL
THROUGHOUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  78  65  75  65 /  60  50  50  50  40
ATLANTA         67  78  66  77  65 /  50  50  40  50  40
BLAIRSVILLE     63  74  61  70  61 /  50  50  40  50  40
CARTERSVILLE    64  78  64  78  65 /  40  50  40  50  40
COLUMBUS        68  80  67  77  68 /  50  50  30  60  40
GAINESVILLE     65  77  64  73  64 /  50  50  40  50  40
MACON           68  82  66  80  68 /  40  50  40  50  40
ROME            68  80  66  81  67 /  30  50  40  50  30
PEACHTREE CITY  65  77  64  76  65 /  50  50  40  50  40
VIDALIA         67  82  67  79  68 /  30  50  40  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37
Hazardous weather outlook, May 24, 10:22 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1122 AM EDT SUN MAY 24 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1122 AM EDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A SUBTROPICAL AREA OF LOW PRESSURE THAT FORMED OVER THE NORTHERN
GULF OF MEXICO HAS MOVED NORTH INTO MISSISSIPPI. THE LOW WILL
CONTINUE TO DRIFT NORTHWEST INTO ARKANSAS TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE CLOUD-TO-GROUND LIGHTNING. HOWEVER...BRIEF GUSTY WINDS
CANNOT BE RULED OUT.

.DISCUSSION...
THE LOW OVER THE LOWER MISSISSIPPI VALLEY WILL CONTINUE TO DRIFT
NORTHWEST TODAY...BUT MOISTURE FROM BOTH THE GULF AND THE ATLANTIC
WILL CONTINUE TO FLOW INTO THE SOUTHEAST. CAPES THIS AFTERNOON
WILL INCREASE TO BETWEEN 500 AND 1000...ESPECIALLY IN CENTRAL
GEORGIA...AND THUS ISOLATED THUNDERSTORMS WILL BE POSSIBLE.
BECAUSE OF THE TROPICAL AIRMASS AND INCREASED SHEAR ASSOCIATED
WITH THE LOW PRESSURE...GUSTY WINDS ARE POSSIBLE IN SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON...AND TUESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Atlanta radar (KFFC), 53 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Upson

When
May 24, 3:50 PM EST to 3:57 PM EST
Where
Upson County, 2 mi SW of Pickard to 2 mi N of Pickard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.900, -84.424

A storm spotter observed nickel-sized hail west of Thomaston in the western and northwest part of Upson county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173380.